Alert archive / Tennessee / Flash Flood Warnings in 2008
Flash Flood Warning 2, NWS Morristown, TN
NWS Morristown, TN issued this flash flood warning at Jul 21, 2008, 5:13 PM EDT for Meigs County, Rhea County, Roane County, Tennessee. It was in force for 81 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 21, 2008, 5:13 PM EDT (21:13 UTC)
- Expired
- Jul 21, 2008, 6:34 PM EDT
- In force
- 81 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Meigs County, TN, Rhea County, TN, Roane County, TN
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 9.2 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2596 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 1158 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KMRX 212114
FFWMRX
TNC121-143-145-220015-
/O.NEW.KMRX.FF.W.0002.080721T2113Z-080722T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
513 PM EDT MON JUL 21 2008
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* FLASH FLOOD WARNING FOR...
MEIGS COUNTY IN EAST TENNESSEE...
THIS INCLUDES THE CITY OF DECATUR...
RHEA COUNTY IN EAST TENNESSEE...
ROANE COUNTY IN EAST TENNESSEE...
THIS INCLUDES THE CITY OF ROCKWOOD...
* UNTIL 815 PM EDT
* AT 507 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.
* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER
MAINLY RURAL AREAS OF THE INDICATED COUNTY.
ADDITIONAL RAINFALL AMOUNTS OF 2 TO 3 INCHES ARE POSSIBLE IN THE
WARNED AREA. RAINFALL UP TO 3 INCHES HAS ALREADY FALLEN ACROSS
THE WARNED AREA.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS...STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES.
LOW LYING PLACES THAT NORMALLY FLOOD COULD BECOME DEATH TRAPS. IF YOU
COME TO A FLOODED OR CLOSED ROAD...TURN AROUND DONT DROWN THIS IS
A LIFE THREATENING SITUATION.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
LAT...LON 3582 8484 3583 8479 3584 8476 3591 8469
3594 8463 3593 8462 3595 8460 3566 8455
3565 8458 3565 8462 3549 8475 3543 8492
$$
DH2 follow-up statements
000
WGUS74 KMRX 212213
FFSMRX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
612 PM EDT MON JUL 21 2008
TNC121-143-145-220015-
/O.CON.KMRX.FF.W.0002.000000T0000Z-080722T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ROANE TN-RHEA TN-MEIGS TN-
612 PM EDT MON JUL 21 2008
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM EDT FOR
MEIGS...RHEA AND ROANE COUNTIES...
AT 605 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE SHOWERS AND POSSIBLE THUNDERSTORMS PRODUCING FLASH FLOODING
OVER THE WARNED AREA.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ROCKWOOD
ADDITIONAL RAINFALL AMOUNTS OF ONE INCH ARE POSSIBLE IN THE WARNED
AREA.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT MONDAY
EVENING FOR SOUTHWEST NORTH CAROLINA AND CENTRAL TENNESSEE.
LAT...LON 3582 8484 3583 8479 3584 8476 3591 8469
3594 8463 3593 8462 3595 8460 3566 8455
3565 8458 3565 8462 3549 8475 3543 8492
$$
TD000
WGUS74 KMRX 212234
FFSMRX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
634 PM EDT MON JUL 21 2008
TNC121-143-145-212244-
/O.CAN.KMRX.FF.W.0002.000000T0000Z-080722T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ROANE TN-RHEA TN-MEIGS TN-
634 PM EDT MON JUL 21 2008
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR MEIGS...RHEA AND
ROANE COUNTIES...
THE HEAVY RAINFALL THAT PROMPTED THE WARNING HAS ENDED ACROSS THE
WARNED AREA...AND THE FLOOD THREAT HAS DIMINISHED. THEREFORE...THE
WARNING HAS BEEN CANCELLED.
LAT...LON 3582 8484 3583 8479 3584 8476 3591 8469
3594 8463 3593 8462 3595 8460 3566 8455
3565 8458 3565 8462 3549 8475 3543 8492
$$
DHWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 5:03 PM EDT, 10 minutes earlier.
Area forecast discussion, Jul 21, 5:03 PM EDT, 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 503 PM EDT MON JUL 21 2008 .DISCUSSION...UPDATED FORECAST TO ADD HIGHER POPS THIS EVENING AND INCLUDE SEVERE THUNDERSTORM WATCH FOR EAST TN AND SW NC. && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && TD
Hazardous weather outlook, Jul 21, 9:20 AM EDT, 7 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MORRISTOWN TN 920 AM EDT MON JUL 21 2008 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-221200- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 920 AM EDT MON JUL 21 2008 /820 AM CDT MON JUL 21 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT A COLD FRONT WILL REMAIN NEARLY STATIONARY ACROSS THE OHIO VALLEY. HOWEVER UPPER LEVEL FLOW WILL CAUSE SHOWERS AND THUNDERSTORMS TO MOVE SOUTHEAST TOWARDS NORTHEAST TENNESSEE AND SOUTHWEST VIRGINIA THIS AFTERNOON. INCREASED MOISTURE AND DAYTIME HEATING COMBINED WITH HOT TEMPERATURES WILL CAUSE A FEW STORMS TO BE STRONG AND POSSIBLY SEVERE LATE THIS AFTERNOON AND EVENING WITH DAMAGING WINDS AND LARGE HAIL POSSIBLE ESPECIALLY ACROSS NORTHERN TENNESSEE AND SOUTHWEST VIRGINIA. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY UPPER LEVEL TROUGH DROPPING SOUTH AND EAST FROM THE OHIO VALLEY INTO THE TENNESSEE VALLEY AND ACCOMPANYING COLD FRONT WILL CREATE AN UNSTABLE ENVIRONMENT WHEN COMBINED WITH AMPLE MOISTURE AND DAYTIME HEATING TUESDAY FOR POSSIBLE SEVERE THUNDERSTORMS WITH DAMAGING WINDS THE MAIN THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY DUE TO THE ISOLATED NATURE OF THE SEVERE WEATHER...BUT MAY BE NEEDED TUESDAY AFTERNOON AND EVENING. TD
In the hours before
Special weather statement, Jul 21, 3:12 PM EDT, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 312 PM EDT MON JUL 21 2008 TNZ016-017-VAZ005-212015- HAWKINS-SCOTT-SULLIVAN- 312 PM EDT MON JUL 21 2008 ...A STRONG THUNDERSTORM WILL AFFECT HAWKINS...SCOTT AND SULLIVAN COUNTIES THROUGH 415 PM... AT 308 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR GATE CITY...MOVING SOUTHEAST AROUND 15 MPH. WINDS UP TO 40 MPH...SMALL HAIL...AND LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH THIS STORM. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. DMG
Local storm report, Jul 21, 3:32 PM EDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
332 PM EDT MON JUL 21 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM TSTM WND DMG 5 W BEAN STATION 36.34N 83.37W
07/21/2008 GRAINGER TN EMERGENCY MNGR
TREES AND POWER LINES DOWN.
&&Local storm report, Jul 21, 4:07 PM EDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
407 PM EDT MON JUL 21 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM TSTM WND DMG GATE CITY 36.64N 82.58W
07/21/2008 SCOTT VA LAW ENFORCEMENT
FEW TREES DOWN AROUND GATE CITY PER SHERIFFS OFFICE.
&&Local storm report, Jul 21, 4:20 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
420 PM EDT MON JUL 21 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM TSTM WND DMG ROCKWOOD 35.87N 84.68W
07/21/2008 ROANE TN AMATEUR RADIO
NUMEROUS TREES DOWN IN ROCKWOOD. REPORTED BY SHERIFFS
DISPATCH OFFICE.
&&Local storm report, Jul 21, 4:52 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
452 PM EDT MON JUL 21 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM TSTM WND DMG ONEIDA 36.50N 84.51W
07/21/2008 SCOTT TN LAW ENFORCEMENT
FEW TREES DOWN.
&&Local storm report, Jul 21, 4:56 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
456 PM EDT MON JUL 21 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM HAIL TEN MILE 35.67N 84.67W
07/21/2008 E0.88 INCH MEIGS TN TRAINED SPOTTER
&&The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 3:15 PM EDT | Severe Thunderstorm Warning | MRX | Grainger, Hamblen | 45 min |
| Jul 21, 3:18 PM EDT | Severe Thunderstorm Warning | MRX | Hawkins, Sullivan | 42 min |
| Jul 21, 3:23 PM EDT | Severe Thunderstorm Warning | MRX | Sullivan | 52 min |
| Jul 21, 3:43 PM EDT | Severe Thunderstorm Warning | MRX | Campbell, Claiborne, Scott | 62 min |
| Jul 21, 3:53 PM EDT | Severe Thunderstorm Warning | MRX | Loudon, McMinn, Meigs, Rhea, Roane | 52 min |
| Jul 21, 4:15 PM EDT | Severe Thunderstorm Warning | MRX | Cocke | 30 min |
| Jul 21, 4:18 PM EDT | Severe Thunderstorm Warning | MRX | Carter, Johnson, Sullivan | 57 min |
| Jul 21, 4:26 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Campbell, Claiborne, Grainger, Scott, Union | 64 min |
| Jul 21, 4:45 PM EDT | Severe Thunderstorm Warning | MRX | Loudon, McMinn, Meigs, Monroe, Rhea, Roane | 60 min |
| Jul 21, 4:53 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Morgan, Roane | 67 min |
| Jul 21, 5:01 PM EDT | Areal Flood Advisory | MRX | McMinn, Meigs, Rhea, Roane | 3 hr |
| Jul 21, 5:01 PM EDT | Severe Thunderstorm Warning | MRX | Knox, Union | 59 min |
| Jul 21, 5:11 PM EDT | Severe Thunderstorm Warning | MRX | Carter, Unicoi | 20 min |
| Jul 21, 5:13 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Cocke, Jefferson, Loudon, Monroe, Sevier | 62 min |
| Jul 21, 5:20 PM EDT | Severe Thunderstorm Warning | MRX | Grainger, Jefferson | 40 min |
| Jul 21, 5:29 PM EDT | Areal Flood Advisory | MRX | Knox | 69 min |
| Jul 21, 5:36 PM EDT | Severe Thunderstorm Warning | MRX | Grainger, Hamblen | 54 min |
| Jul 21, 5:45 PM EDT | Severe Thunderstorm Warning | MRX | Bledsoe, Loudon, McMinn, Meigs, Monroe, Rhea and 1 more | 60 min |
| Jul 21, 5:53 PM EDT | Severe Thunderstorm Warning | MRX | Marion | 52 min |
| Jul 21, 5:59 PM EDT | Severe Thunderstorm Warning | MRX | Knox | 25 min |
| Jul 21, 6:03 PM EDT | Severe Thunderstorm Warning | MRX | Bradley, Hamilton, Polk | 57 min |
| Jul 21, 6:09 PM EDT | Severe Thunderstorm Warning | MRX | Cocke, Jefferson | 24 min |
| Jul 21, 6:15 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Cocke, Jefferson, Loudon, Monroe, Sevier | 60 min |
| Jul 21, 6:48 PM EDT | Severe Thunderstorm Warning | MRX | Polk | 42 min |
| Jul 21, 6:57 PM EDT | Severe Thunderstorm Warning | MRX | Bradley, Hamilton, Polk | 48 min |
| Jul 21, 7:14 PM EDT | Severe Thunderstorm Warning | MRX | Marion | 46 min |
Nearby
Flash Flood Warnings in Tennessee, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.